Nebraska, 2023

Hail and Damaging Winds in Nebraska, June 29 to 30, 2023

June 29 to 30, 2023 · NWS LBF · 11 events in 4 counties and zones

High pressure aloft remained anchored over the southern plains in Late June. On the evening of June 29th, an upper level disturbance, rotating on the northern periphery of the high, triggered thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$15,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

High pressure aloft remained anchored over the southern plains in Late June. On the evening of June 29th, an upper level disturbance, rotating on the northern periphery of the high, triggered thunderstorms across the area. Hail up to 1.5 inches in diameter and thunderstorm wind gusts up to 64 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 28, 11:49 PM CST, 46 minutes earlier.

Area forecast discussion, Jun 28, 11:49 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1249 AM CDT Thu Jun 29 2023

...Aviation discussion...

.SYNOPSIS...
Issued at 350 PM CDT Wed Jun 28 2023

Key Messages:

- Isolated evening thunderstorms across the west, with scattered showers
  and thunderstorms after midnight. Isolated storms containing
  large hail and damaging winds are possible this evening mainly
  west of Highway 83.

- Very active with a good potential for thunderstorms with widespread
  moderate to heavy rain Thursday through Friday night.

- Some storms could contain large hail and damaging winds Thursday
  night, especially near and south of Highway 2.

- Shower and thunderstorm potential returns for Monday night through
  Wednesday.

&&

.SHORT TERM...(This evening through Thursday night)
Issued at 350 PM CDT Wed Jun 28 2023

Tonight, an upper trough will deepen across the Great Basin. Zonal
flow aloft will continue across the Central Plains. 0-6km shear from
30-40kts and steep mid level lapse rates will remain across western
Nebraska, where a few storms could become severe in the panhandle,
possibly developing into a cluster of two moving southeast into the
western Sandhills and southwest Nebraska. Areas near and west of
Highway 83 will be the main area of concern. Scattered elevated
storms should develop after midnight as the low-level jet increases,
mainly near and north of I80.

On Thursday into Thursday night, the upper trough over the Great
Basin will weaken as it begins to lift into the Northern and Central
Plains. In doing so, this will increase moisture, deep layer shear
and instability across the region. An easterly low-level flow will
be in place. Showers and thunderstorms are expected to linger into
Thursday morning, especially across the north central. New
development should initiate to our west during the afternoon with
upscale growth Thursday night. Some storms may be severe, especially
south of Highway 2. Likely to categorical POPs Thursday night.

.LONG TERM...(Friday through Wednesday)
Issued at 350 PM CDT Wed Jun 28 2023

The ECMWF EFI for QPF Thursday night through Friday night indicates
anomalously high values across the panhandle, northeast Colorado and
all of west central and southwest Nebraska. GFS and ECMWF ensembles
have continued forecast QPFs from 1 inch to 1.75 inches, with the
heaviest amounts between Highway 2 and I80. The upper trough will
move through the region as positively tilted, but will be slow
moving. The heaviest precipitation will fall Thursday night through
Friday night, with showers and a few thunderstorms lingering into
Saturday. There is increasing concern that some localized flooding
may occur, with recent rainfall moistening the topsoil.

Northwest flow returns to the region Sunday through Monday, with and
upper low across Canada bringing a cold front and zonal flow aloft
Monday night into Tuesday. Precipitation chances return Monday
night through Wednesday.

Temperatures from the upper 70s to near 80 Friday and low 80s
Saturday Saturday. Warming back to seasonable temperatures Sunday
into Tuesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1249M CDT Thu Jun 29 2023

The biggest challenge this valid period is timing and location of
convection at TAF sites.

At KVTN, Upstream convection currently evident on radar up near
the Badlands in South Dakota is trending down and expect continued
weakening will occur. Do not currently see a need to mention any
convection in the vicinity so will maintain a dry forecast until
closer to daybreak when blooming convection overnight looks to
pass by just to the south. Expect dry conditions through most of
Thursday and do not have enough confidence in convective
initiation this evening to mention with this issuance.

At KLBF, vigorous thunderstorms are currently sliding by just to
the south, but some northward spread of new development is evident
on latest radar trends. Will go a bit heavy handed and indicate
prevailing showers with VCTS and MVFR vsby through the early
portion of the valid period. Winds are also gusting above guidance
at issuance and believe winds are being influenced by the storms
to the south. Will indicate some robust gusts to 45kt for the
first couple of hours and adjust as needed. Convection should be
clear of the airfield by daybreak and will maintain a dry forecast
until toward the end of the valid period where there is better
confidence in new thunderstorm development affecting KLBF.

Winds will generally be light to around 10kt with an easterly
direction. Winds near thunderstorms will be erratic and gusty.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...MBS
Hazardous weather outlook, Jun 28, 1:56 PM CST, 10 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
256 PM CDT Wed Jun 28 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-292000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
256 PM CDT Wed Jun 28 2023 /156 PM MDT Wed Jun 28 2023/

This Hazardous Weather Outlook is for central Nebraska, north
central Nebraska, panhandle Nebraska, southwest Nebraska and west
central Nebraska.

.DAY ONE...Tonight.

Scattered thunderstorms are expected tonight. A few severe storms are
possible, especially across portions of western into southwest
Nebraska. Large hail and damaging winds are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Multiple rounds of rain and thunderstorms are expected Thursday and
Friday. Though a few strong to briefly severe thunderstorms will be
possible each day, the main concern will be heavy rainfall with
widespread one to two inches and locally higher amounts possible
leading to an increased threat for localized flooding. Continue to
monitor later forecasts for more up to date information regarding
this threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed across portions of western and
southwest Nebraska.

Taylor

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hayes

When
June 29, 12:35 AM CST
Where
Hayes County, 0.87 mi NW of Hamlet
Measured
52 kt (60 mph) estimated gust
Crop damage
$15,000
Reported by
Public
Coordinates
40.390, -101.240

Public estimates 60 mph wind gusts and hail causing tree and crop damage.

Hail, Sheridan

When
June 29, 5:12 PM MST
Where
Sheridan County, 9.02 mi SSW of Rushville
Measured
1 in hail
Reported by
Public
Coordinates
42.600, -102.520

Hail, Cherry

When
June 29, 7:12 PM CST
Where
Cherry County, 30.39 mi WSW of Merritt Res
Measured
1.5 in hail
Reported by
Public
Coordinates
42.390, -101.430

Hail, Cherry

When
June 29, 7:15 PM CST
Where
Cherry County, 30.39 mi WSW of Merritt Res
Measured
1.5 in hail
Reported by
Public
Coordinates
42.390, -101.430

Thunderstorm Wind, Cherry

When
June 29, 7:32 PM CST
Where
Cherry County, 33.04 mi SSE of Irwin
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.430, -101.730

Public estimated severe wind gusts over 60 mph.

Thunderstorm Wind, Cherry

When
June 29, 7:43 PM CST
Where
Cherry County, 52.26 mi SW of Merritt Res
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.140, -101.710

Hail, Cherry

When
June 29, 8:10 PM CST
Where
Cherry County, 15.18 mi SW of Merritt Res
Measured
0.88 in hail
Reported by
Public
Coordinates
42.490, -101.160

Thunderstorm Wind, Cherry

When
June 29, 9:08 PM CST
Where
Cherry County, 12.7 mi NNE of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.460, -100.570

Public estimated a 60 mph wind gust.

Hail, Cherry

When
June 29, 9:25 PM CST
Where
Cherry County, 13.45 mi E of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.310, -100.360

Hail, Perkins

When
June 29, 11:04 PM MST
Where
Perkins County, 9.91 mi SSE of Grant
Measured
1 in hail
Reported by
Public
Coordinates
40.720, -101.640

Hail, Hayes

When
June 30, 12:30 AM CST
Where
Hayes County, 20.89 mi NW of Hayes Center
Measured
1.25 in hail
Reported by
Public
Coordinates
40.700, -101.340

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1112070, 1112062, 1112064, 1112063, 1112074, 1112071, 1112065, 1112072, 1112066, 1112067, 1112068.